Alert archive / South Dakota / River Flood Warnings in 2017

River Flood Warning 17, NWS Sioux Falls, SD

May 23, 2017Union County, South Dakota; Plymouth County, Iowa

NWS Sioux Falls, SD issued this river flood warning at May 23, 2017, 7:55 AM CDT for Union County, South Dakota; Plymouth County, Iowa. It took effect at May 23, 2017, 9:39 AM CDT. It was in force for 51 hr.

The area

The outline as issued.

The facts

Issued
May 23, 2017, 7:55 AM CDT (12:55 UTC)
In effect from
May 23, 2017, 9:39 AM CDT
Expired
May 25, 2017, 1:00 PM CDT
In force
51 hr
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Flood severity
Minor

Counties Plymouth County, IA, Union County, SD

The radar

The Sioux Falls radar (KFSD), 83 km from the middle of the area, began a volume at 12:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Big Sioux River at Akron (AKRI4).

Action stage
14 ft
Minor stage
16 ft
Moderate stage
18 ft
Major stage
20 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 06485500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

507 
WGUS43 KFSD 231256
FLWFSD
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Sioux Falls SD
755 AM CDT Tue May 23 2017

...The National Weather Service in Sioux Falls has issued a flood 
warning for the following rivers in Iowa...South Dakota...

  Big Sioux River At Akron
 
.The following river forecasts include forecast precipitation through
tonight. Any additional future rains could affect the crest 
forecasts. 
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety message...Do not drive cars through flooded areas. the water 
depth and road condition may be unsafe.

Additional information is available at 
 
http://water.weather.gov/ahps2/index.php?wfo=fsd

Stay tuned for further updates by listening to NOAA weather radio...
or your local radio and TV stations.

The next scheduled statement will be issued tomorrow morning.

&&

IAC149-SDC127-241655-
/O.NEW.KFSD.FL.W.0017.170523T1439Z-170525T1800Z/
/AKRI4.1.ER.170523T1439Z.170524T0000Z.170524T1800Z.NO/
755 AM CDT Tue May 23 2017

The National Weather Service in Sioux Falls has issued a 

* Flood Warning for 
  The Big Sioux River At Akron.
* until Thursday afternoon.
* At 07AM Tuesday the stage was 15.9 feet.
* Minor flooding is forecast.
* Flood stage is 16.0 feet.
* Forecast...Rise above flood stage by 10 AM Tuesday and crest near 
  16.2 feet late on Tuesday. The river will fall below flood stage 
  by Wednesday May 24.
* At stages near 16.0 feet...Several farm levees are overtopped with 
  significant flooding of agricultural lands. 

&&
 
LAT...LON 4296 9657 4296 9645 4286 9652 4273 9648
          4273 9669 4277 9667

$$

&& 
Location Flood  Latest Observed  Maximum Forecast  
         Stage  Stage  Time      Stage  Time       

BIG SIOUX RIVER
AKRI4    16.0   15.92 Tue 7 AM    16.2  Tue 7 PM   

MG
3 follow-up statements
892 
WGUS83 KFSD 231409
FLSFSD
Flood Statement
National Weather Service Sioux Falls SD
909 AM CDT Tue May 23 2017

...The Flood Warning continues for the following rivers in Iowa...
South Dakota...

  Ocheyedan River Near Spencer
  Little Sioux River Near Milford
  Little Sioux River At Spencer
  Little Sioux River At Linn Grove
  Big Sioux River above Hawarden
  Big Sioux River At Akron
 
.The following river forecasts include forecast precipitation through
tonight. Any additional future rains could affect the crest 
forecasts. 
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety message...Do not drive cars through flooded areas. the water 
depth and road condition may be unsafe.

Additional information is available at 
 
http://water.weather.gov/ahps2/index.php?wfo=fsd

Stay tuned for further updates by listening to NOAA weather radio...
or your local radio and TV stations.

The next scheduled statement will be issued tomorrow morning.

&&

IAC149-167-SDC127-241809-
/O.CON.KFSD.FL.W.0012.000000T0000Z-170525T0359Z/
/HWDI4.1.ER.170521T1530Z.170523T1145Z.170524T2159Z.UU/
909 AM CDT Tue May 23 2017

The Flood Warning continues for
  The Big Sioux River above Hawarden.
* until Wednesday evening.
* At 08AM Tuesday the stage was 20.3 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Flood stage is 19.0 feet.
* Forecast...The river will continue to fall to below flood stage by 
  Wednesday May 24.
* At stages near 19.0 feet...Agricultural flooding begins on the 
  South Dakota side of the river. 

&&
 
LAT...LON 4331 9663 4331 9651 4314 9641 4303 9647
          4303 9654 4312 9654

$$

IAC149-SDC127-241809-
/O.EXT.KFSD.FL.W.0017.170523T1452Z-170525T2000Z/
/AKRI4.1.ER.170523T1452Z.170524T0000Z.170524T2000Z.NO/
909 AM CDT Tue May 23 2017

...Flood Warning extended until Thursday May 25... 
The Flood Warning continues for
  The Big Sioux River At Akron.
* until Thursday afternoon.
* At 08AM Tuesday the stage was 15.9 feet.
* Minor flooding is forecast.
* Flood stage is 16.0 feet.
* Forecast...Rise above flood stage Tuesday May 23 and crest near 
  16.2 feet early Wednesday. The river will fall below flood stage
  by late Wednesday May 24.
* At stages near 16.0 feet...Several farm levees are overtopped with 
  significant flooding of agricultural lands. 

&&
 
LAT...LON 4296 9657 4296 9645 4286 9652 4273 9648
          4273 9669 4277 9667

$$

IAC041-241809-
/O.EXT.KFSD.FL.W.0013.000000T0000Z-170525T1000Z/
/SPOI4.1.ER.170521T0707Z.170523T0215Z.170524T1000Z.NO/
909 AM CDT Tue May 23 2017

The Flood Warning continues for
  The Ocheyedan River Near Spencer.
* until late Wednesday night.
* At 08AM Tuesday the stage was 8.7 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Flood stage is 8.0 feet.
* Forecast...The river will continue to fall to below flood stage by 
  Wednesday May 24.
* At stages near 8.0 feet...Minor flooding of pasture land begins. 

&&
 
LAT...LON 4318 9540 4318 9533 4315 9520 4313 9513
          4312 9524 4315 9540

$$

IAC041-059-241809-
/O.CON.KFSD.FL.W.0016.000000T0000Z-000000T0000Z/
/MIFI4.1.ER.170521T0830Z.170523T1300Z.000000T0000Z.NO/
909 AM CDT Tue May 23 2017

The Flood Warning continues for
  The Little Sioux River Near Milford.
* until further notice.
* At 08AM Tuesday the stage was 12.4 feet.
* Flood stage is 12.0 feet.
* At stages near 12.0 feet...Minor flooding of low lying agricultural
  lands begins. 

&&
 
LAT...LON 4350 9533 4350 9526 4334 9519 4334 9516
          4328 9517 4329 9524

$$

IAC041-241809-
/O.EXT.KFSD.FL.W.0014.000000T0000Z-170527T1500Z/
/SPWI4.1.ER.170521T0030Z.170523T1115Z.170526T1500Z.NO/
909 AM CDT Tue May 23 2017

The Flood Warning continues for
  The Little Sioux River At Spencer.
* until Saturday morning.
* At 08AM Tuesday the stage was 12.2 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Flood stage is 10.0 feet.
* Forecast...The river will continue to fall to below flood stage by 
  Friday May 26.

&&
 
LAT...LON 4315 9518 4315 9512 4315 9505 4299 9503
          4302 9510 4310 9510

$$

IAC021-041-241809-
/O.EXT.KFSD.FL.W.0015.000000T0000Z-170529T0000Z/
/LNNI4.1.ER.170521T1215Z.170525T1800Z.170528T0000Z.NO/
909 AM CDT Tue May 23 2017

The Flood Warning continues for
  The Little Sioux River At Linn Grove.
* until Sunday evening.
* At 08AM Tuesday the stage was 18.6 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Flood stage is 18.0 feet.
* Forecast...The river will crest near 19.2 feet by Thursday May 25. 
  The river will fall below flood stage Saturday May 27.
* At stages near 18.5 feet...The city park in Sioux Rapids is 
  flooded. 

&&
 
LAT...LON 4302 9510 4299 9503 4287 9512 4288 9536
          4296 9543 4293 9520

$$

&& 
Location Flood  Latest Observed  Maximum Forecast  Recent Observed
         Stage  Stage  Time      Stage  Time       Crest Time

BIG SIOUX RIVER
HWDI4    19.0   20.30 Tue 8 AM                      20.3  Tue May 23
AKRI4    16.0   15.94 Tue 8 AM    16.2  Tue 7 PM 

OCHEYEDAN RIVER
SPOI4     8.0    8.66 Tue 9 AM                       9.1  Mon May 22

LITTLE SIOUX RIVER
MIFI4    12.0   12.44 Tue 8 AM                      12.5  Tue May 23
SPWI4    10.0   12.19 Tue 8 AM                      12.2  Tue May 23
LNNI4    18.0   18.59 Tue 8 AM    19.2  Thu 1 PM 

MG
421 
WGUS83 KFSD 241422
FLSFSD
Flood Statement
National Weather Service Sioux Falls SD
922 AM CDT Wed May 24 2017

...The Flood Warning is cancelled for the following rivers in Iowa...

  Ocheyedan River Near Spencer

...The Flood Warning continues for the following rivers in Iowa...
South Dakota...

  Big Sioux River above Hawarden
  Big Sioux River At Akron
  Little Sioux River Near Milford
  Little Sioux River At Spencer
  Little Sioux River At Linn Grove
 
.The following river forecasts include forecast precipitation through
tonight. Any additional future rains could affect the crest 
forecasts. 
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety message...Do not drive cars through flooded areas. the water 
depth and road condition may be unsafe.

Additional information is available at 
 
http://water.weather.gov/ahps2/index.php?wfo=fsd

Stay tuned for further updates by listening to NOAA weather radio...
or your local radio and TV stations.

The next scheduled statement will be issued tomorrow morning.

&&

IAC149-167-SDC127-251200-
/O.EXT.KFSD.FL.W.0012.000000T0000Z-170525T1200Z/
/HWDI4.1.ER.170521T1530Z.170523T1145Z.170525T0600Z.UU/
922 AM CDT Wed May 24 2017

The Flood Warning continues for
  The Big Sioux River above Hawarden.
* until Thursday morning.
* At 08AM Wednesday the stage was 19.9 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Flood stage is 19.0 feet.
* Forecast...The river will continue to fall to below flood stage by 
  Thursday May 25.
* At stages near 19.0 feet...Agricultural flooding begins on the 
  South Dakota side of the river. 

&&
 
LAT...LON 4331 9663 4331 9651 4314 9641 4303 9647
          4303 9654 4312 9654

$$

IAC149-SDC127-251821-
/O.EXT.KFSD.FL.W.0017.000000T0000Z-170526T0000Z/
/AKRI4.1.ER.000000T0000Z.170524T0445Z.170525T0000Z.NO/
922 AM CDT Wed May 24 2017

...Flood Warning extended until Thursday May 25... 
The Flood Warning continues for
  The Big Sioux River At Akron.
* until Thursday evening.
* At 09AM Wednesday the stage was 16.0 feet.
* Flood stage is 16.0 feet.
* Forecast...The river will continue to fall to below flood stage 
  late on Wednesday May 24.
* At stages near 16.0 feet...Several farm levees are overtopped with 
significant flooding of agricultural lands. 

&&
 
LAT...LON 4296 9657 4296 9645 4286 9652 4273 9648
          4273 9669 4277 9667

$$

IAC041-059-251821-
/O.CON.KFSD.FL.W.0016.000000T0000Z-000000T0000Z/
/MIFI4.1.ER.170521T0830Z.170524T1200Z.000000T0000Z.NO/
922 AM CDT Wed May 24 2017

The Flood Warning continues for
  The Little Sioux River Near Milford.
* until further notice.
* At 08AM Wednesday the stage was 12.5 feet.
* Flood stage is 12.0 feet.
* At stages near 12.0 feet...Minor flooding of low lying agricultural
  lands begins. 

&&
 
LAT...LON 4350 9533 4350 9526 4334 9519 4334 9516
          4328 9517 4329 9524

$$

IAC041-251821-
/O.CON.KFSD.FL.W.0014.000000T0000Z-170527T1500Z/
/SPWI4.1.ER.170521T0030Z.170523T1115Z.170526T1500Z.NO/
922 AM CDT Wed May 24 2017

The Flood Warning continues for
  The Little Sioux River At Spencer.
* until Saturday morning.
* At 08AM Wednesday the stage was 11.9 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Flood stage is 10.0 feet.
* Forecast...The river will continue to fall to below flood stage by 
  Friday May 26.

&&
 
LAT...LON 4315 9518 4315 9512 4315 9505 4299 9503
          4302 9510 4310 9510

$$

IAC021-041-251821-
/O.EXT.KFSD.FL.W.0015.000000T0000Z-170529T1200Z/
/LNNI4.1.ER.170521T1215Z.170526T0600Z.170528T1200Z.NO/
922 AM CDT Wed May 24 2017

The Flood Warning continues for
  The Little Sioux River At Linn Grove.
* until Monday morning.
* At 09AM Wednesday the stage was 18.8 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Flood stage is 18.0 feet.
* Forecast...The river will crest near 19.1 feet by Friday May 26. 
  The river will fall below flood stage Sunday May 28.
* At stages near 18.5 feet...The city park in Sioux Rapids is 
  flooded. 

&&
 
LAT...LON 4302 9510 4299 9503 4287 9512 4288 9536
          4296 9543 4293 9520

$$

IAC041-241452-
/O.CAN.KFSD.FL.W.0013.000000T0000Z-170525T1000Z/
/SPOI4.1.ER.170521T0707Z.170523T0215Z.170524T1005Z.NO/
922 AM CDT Wed May 24 2017

The Flood Warning is cancelled for
  The Ocheyedan River Near Spencer.
* At 08AM Wednesday the stage was 7.9 feet.
* Flood stage is 8.0 feet.
* Recent activity...The river fell below flood stage at Wednesday May
  24.
* Forecast...The river will continue to fall to 7.0 feet by 7 AM 
  Thursday.
* At stages near 8.0 feet...Minor flooding of pasture land begins. 

&&
 
LAT...LON 4318 9540 4318 9533 4315 9520 4313 9513
          4312 9524 4315 9540

$$

&& 
Location Flood  Latest Observed  Maximum Forecast  Recent Observed
         Stage  Stage  Time      Stage  Time       Crest Time

BIG SIOUX RIVER
HWDI4    19.0   19.89 Wed 8 AM                     20.3  Tue May 23
AKRI4    16.0   16.02 Wed 9 AM                     16.1  Tue May 23

LITTLE SIOUX RIVER
MIFI4    12.0   12.53 Wed 8 AM                     12.6  Wed May 24
SPWI4    10.0   11.88 Wed 8 AM                     12.2  Tue May 23
LNNI4    18.0   18.75 Wed 9 AM    19.1  Fri 1 AM 

OCHEYEDAN RIVER
SPOI4     8.0    7.89 Wed 9 AM                      9.1  Mon May 22

MG
788 
WGUS83 KFSD 251415
FLSFSD
Flood Statement
National Weather Service Sioux Falls SD
915 AM CDT Thu May 25 2017

...The Flood Warning is cancelled for the following rivers in Iowa...
South Dakota...

  Big Sioux River At Akron
 
.The following river forecasts include forecast precipitation through
tonight. Any additional future rains could affect the crest 
forecasts. 
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety message...Do not drive cars through flooded areas. the water 
depth and road condition may be unsafe.

Additional information is available at 
 
http://water.weather.gov/ahps2/index.php?wfo=fsd

Stay tuned for further updates by listening to NOAA weather radio...
or your local radio and TV stations.

The next scheduled statement will be issued tomorrow morning.

&&

IAC149-SDC127-251445-
/O.CAN.KFSD.FL.W.0017.000000T0000Z-170526T0000Z/
/AKRI4.1.ER.000000T0000Z.170524T0445Z.000000T0000Z.NO/
915 AM CDT Thu May 25 2017

The Flood Warning is cancelled for
  The Big Sioux River At Akron.
* At 09AM Thursday the stage was 15.6 feet.
* Flood stage is 16.0 feet.
* Forecast...The river crested at 16.1 feet on Tuesday and fell below
  flood stage Wednesday afternoon. The river will continue to fall.

&&
 
LAT...LON 4296 9657 4296 9645 4286 9652 4273 9648
          4273 9669 4277 9667

$$

&& 
Location Flood  Latest Observed  Recent Observed
         Stage  Stage  Time      Crest Time

BIG SIOUX RIVER
AKRI4    16.0   15.56 Thu 9 AM   16.1  Tue May 23

MG

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this river flood warning went out at May 23, 7:00 AM CDT, 55 minutes earlier.

Area forecast discussion, May 23, 7:00 AM CDT, 55 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
700 AM CDT Tue May 23 2017

.SHORT TERM...(Today and Tonight)
Issued at 411 AM CDT Tue May 23 2017

Large upper low will move southward today along the eastern edge of
the forecast area, with an attendant short wave in an east to west
orientation moving through this morning. At the surface, the winds
will be rather stirred up with a well mixed lowest kilometer, with
mixed layer winds suggesting 15 to 30 mph for the balance of the
day. Scattered showers will be moving southward along the wave,
driven mainly by PVA and a slightly unstable 0-6km lapse rate near
6C/km due to cold air aloft. However, took the mention of thunder
out of the forecast in that it looks not overly unstable enough
anymore to mention it. 0-1km ML cape is very minimal, and MU cape is
all bottled up in the lowest kilometer with virtually none about
900mb. Highs today will be much below seasonal normals, with
readings in the 50s.

The shower activity will wane rapidly this evening as the daytime
heating subsides. Clouds should slowly erode however they could be
stubborn to totally leave along and east of I 29. With a bit of
gradient producing modest wind speeds, lows should stay in the lower
to mid 40s.

.LONG TERM...(Wednesday through Monday)
Issued at 411 AM CDT Tue May 23 2017

Wednesday into Thursday looks to be warmer and mainly dry as surface
high pressure moves through the region and southerly flow returns.
Southerly winds appear to be fairly strong Thursday. There appears
to be a strong elevated mixed layer in the 800-600 mb layer
effectively capping the atmosphere. A weak boundary is expected to
shift through the region late on Thursday and could produce an
outside chance of a storm or two.  Low level moisture and
instability appear to be lacking, along with organized wind shear so
anything that would develop would likely not be severe.

Although a bit breezy north of I-90, Friday looks to be fairly
pleasant with near seasonal highs with variable clouds.

Northwest flow develops through the holiday weekend as slow moving
trough moves into the Great Lakes region.  Each model hits that
there could be a few disturbances roaming through the region through
the weekend, but would be more of a passing shower than a sustained
rain event.  Seasonal temperatures continue through the weekend.

Models really differ by early next week as the EC suggests cooler
air spilling into the Upper Midwest, while the GFS is nearly 10 C
warmer at 850 mb.  GFS ensemble is mainly clustering around the
operational run, so hard to tell at this point which solution is
correct.  Have left the blend for now, which is hedging towards the
warmer GFS solution.

&&

.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
Issued at 658 AM CDT Tue May 23 2017

MVFR will be the dominant category this morning, followed by lower
end VFR this afternoon. There will be showers around, but it is
expected that the showers will not reduce visibility for very long
periods at all. There could be some MVFR ceilings backing in from
the east again later tonight.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&

SHORT TERM...MJ
LONG TERM...BT
AVIATION...MJ
Hazardous weather outlook, May 23, 4:56 AM CDT, 2 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
456 AM CDT Tue May 23 2017

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-241000-
Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln MN-Lyon MN-Murray-Cottonwood-
Nobles-Jackson-Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-
Brookings-Gregory-Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-
Davison-Hanson-McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-
Turner-Lincoln SD-Bon Homme-Yankton-Clay SD-Union-
456 AM CDT Tue May 23 2017

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska,
central South Dakota, east central South Dakota, south central
South Dakota, and southeast South Dakota.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

Nearby

River Flood Warnings in South Dakota, 2017River Flood Warnings in Iowa, 2017Every river flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.